North Carolina, 2011Hail and Damaging Wind in North Carolina, February 28, 2011
February 28, 2011 · NWS RNK · 7 events in 5 counties and zones
A cold front brought an abrupt end to record-setting temperatures in parts of the area and triggered some strong to severe storms across several counties. Most of the storms produced only penny-size hail but a few produced wind damage or severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought an abrupt end to record-setting temperatures in parts of the area and triggered some strong to severe storms across several counties. Most of the storms produced only penny-size hail but a few produced wind damage or severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 1:43 PM EST, 17 minutes earlier.
Area forecast discussion, Feb 28, 1:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EST MON FEB 28 2011
.SYNOPSIS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AS A STRONG
COLD FRONT MOVES THROUGH THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. DRIER AND COOLER AIR ARRIVES MONDAY NIGHT INTO TUESDAY AS
HIGH PRESSURE BUILDS IN BEHIND THE FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MORNING FORECAST PACKAGE HAS BEEN UPDATED TO ACCOUNT FOR THE
LINE OF THUNDERSTORMS MOVING ACROSS SOUTHEAST WEST VIRGINIA THIS
MORNING...WHICH WILL EVENTUALLY PUSH ACROSS PORTIONS OF VIRGINIA
WEST OF THE PIEDMONT BY NOON. BASIC CHANGES WERE TO INCREASE THE
RAIN CHANCES WEST OF THE BLUE RIDGE...AND TO ADJUST HIGH
TEMPERATURES WHERE HEAVY RAINFALL HAS ALREADY OCCURRED TO LIMIT
ADDITIONAL DAYTIME WARMING.
THE LINE OF SEVERE THUNDERSTORMS WHICH CROSSED WEST VIRGINIA
EARLIER THIS MORNING HAS ENTERED OUR SOUTHEAST WEST VIRGINIA
COUNTIES WITHIN THE PAST HOUR. AS THESE STORMS HIT THE HIGHER
ELEVATIONS...THEY DIMINISHED IN INTENSITY. HOWEVER...WILL BE
KEEPING ANY EYE OUT ACROSS THE REGION...ESPECIALLY ACROSS THE
PIEDMONT WHERE SUNSHINE IS ALLOWING SURFACE TEMPERATURES TO LIFT
INTO THE LOWER TO MID 70S.
BOUNDARY IS BECOMING ORIENTED MORE E-W...AND THIS WILL INCREASE
THE POTENTIAL FOR TRAINING THUNDERSTORMS OVER THE SAME AREA. AS
SUCH HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE VA/NC BORDER
COUNTIES ACROSS THE SOUTHWEST CWA.
./PREVIOUS DISCUSSION ISSUED AT 626 AM/...
SEVERAL PARAMETERS ARE COMING TOGETHER FOR THE FIRST SEVERE
WEATHER EVENT TO OCCUR ACROSS OUR FORECAST AREA THIS AFTERNOON AND
THIS EVENING. WATER VAPOR SAT PICS AT 08Z (3 AM EST) SHOWS A
STRONG UPPER LEVEL SHORT WAVE ACROSS WESTERN OK WITH WIND PROFILER
PLOTS SHOWING 100+KT WINDS EXTENDING INTO WESTERN IL AND SOUTHEAST
MO AT 250MB.
MODELS AGREE THIS FAST MOVING WAVE ENTERS THE OHIO/TENNESSEE
VALLEYS BY 00Z/TUE AND EXITS THE FORECAST AREA BY 06Z. BY THIS
AFTERNOON THE FORECAST AREA COMES UNDER A BROAD AREA OF UPPER
DIVERGENCE IN LEFT EXIT REGION OF UPPER JET...WHICH SHOULD
PROVIDE PLENTY OF LIFT TO GENERATE LINES OF STORMS ALONG AND AHEAD
OF AN APPROACHING COLD FRONT.
SFC OBS SHOW LEVEL MOISTURE IS PUSHING ITS WAY TOWARD THE FORECAST
AREA...WITH SFC DEW POINTS BY AFTERNOON WELL INTO THE 50S AND
LOWER 60S. COMBINE THIS WITH VERY WARM TEMPS...NEAR OR ABV
RECORDS AT BCB/BLF/DAN...AND AN UNSTABLE ATMOSPHERE SHOULD
RESULT. SPC SREF OUTPUT SHOWS 30-50% CHANCE SFC BASE CAPES EXCEEDING
500 J/KG AND 18Z GFS BUFKIT SOUNDING SHOW CAPES AT ROA ABOVE 500
J/KG.
ANTICIPATE MODE OF STORMS TO BE IN LINES OR BROKEN LINES WITH
DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE
WITH IMPRESSIVE 0-6KM BULK SHEAR VALUES. HRRR/WRF/GFS ALL IN GOOD
AGREEMENT THE LEADING EDGE OF THESE STORMS ARRIVE IN FAR SOUTHWEST
VA BY 18Z...WITH THE LINE EXITING THE FORECAST AREA BEFORE 03Z.
WILL CONTINUE FLASH FLOOD WATCH ACROSS THE CURRENT WATCH AREA
WHERE HIGHEST QPF IS FORECAST AND FLASH FLOOD GUIDANCE VALUES ARE
THE LOWEST. HOWEVER...STORMS SHOULD MOVE RAPIDLY KEEPING THE FLASH
FLOOD THREAT RELATIVELY LOW FOR THE REST OF THE FORECAST AREA.
SOUTH/SOUTHWEST WINDS IN ADVANCE OF THIS SYSTEM WILL
STRENGTHEN...AND LATEST KFCX VAD SHOWS WINDS GREATER THAN 50KTS AT
4K FT...BUT MOST GUSTS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY
CRITERIA.
ADJUSTED LOW TEMPS DOWN TONIGHT BY SEVERAL DEGREES WITH STRONG CAA
ARRIVING BEHIND THE FRONT...AND UPSLOPE PRECIP ALONG THE WESTERN
SLOPES DIMINISHING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DRY HIGH PRESSURE WILL SKIRT ACROSS THE AREA TUESDAY THEN DRIFT OFF
THE SOUTHEAST COAST ON WEDNESDAY. A SURFACE LEE TROUGH WILL DEVELOP
OVER THE PIEDMONT ON WEDNESDAY AND ONLY PROVIDE A WEAK RETURN FLOW
TO THE SOUTHWEST. WEDNESDAY NIGHT...A STRONG AREA OF HIGH PRESSURE
WILL MOVE EAST ACROSS THE GREAT LAKES. AHEAD OF THIS RIDGE WILL BE A
DRY COLD FRONT THAT WILL CROSS THE REGION WEDNESDAY NIGHT. MOISTURE
IS VERY LIMITED AND ONLY EXPECT SOME MID CLOUDS TO DEVELOP ALONG
THE FRONT.
24 HOUR TEMPERATURES CHANGE TUESDAY AFTERNOON WILL BE AROUND 20F
WITH HIGH IN THE WEST IN THE UPPER 40S TO LOWER 50S AND MID 50S IN
THE EAST. 24 HOUR DEW POINT CHANGE TUESDAY AFTERNOON AROUND 40F WITH
READINGS IN THE UPPER TEENS. WITH FUELS BEING SATURATED FROM A WEEK
OF MOISTURE AND WINDS RELAXING IN THE AFTERNOON...NOT FORESEEING ANY
FIRE WEATHER CONCERNS. TEMPERATURES AND DEW POINTS MODERATE ON
WEDNESDAY AHEAD OF THE DRY FRONTAL PASSAGE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEAN TROF TAKING SHAPE OVER THE ERN HALF OF THE CONUS.
HOWEVER...THERE ARE SEVERAL DIFFERENCE IN THE MEDIUM MODELS
REGARDING THE EVOLUTION OF TROF. THE GFS AND CMC ARE MORE
PROGRESSIVE SOLUTIONS...WHILE THE ECMWF HAS BEEN CONSISTENT
FOR THE PAST COUPLE OF RUNS WITH THE SLOWER THE TROF CUTOFF LOW.
WILL LEAN TOWARD HPCGUIDE WITH THEIR COMPROMISED NAVY NOGAPS AND
ECMWF ENS MEAN BLEND WHICH IS NOT AS PROGRESSIVE AS THE FASTER RUNS
NOR LEAVING BEHIND AS MUCH ENERGY IN THE BASE OF THE TROF TO DEVELOP
A DEEP SFC LOW ALONG THE GULF COAST AS PER ECMWF.
AS A COOL CANADIAN HIGH TRANSITS FROM THE NORTHERN GREAT LAKES
TOWARD MAINE THURSDAY...COOLER AIR WILL PUSH DOWN THE EAST COAST.
MOISTURE INCREASES WITH RETURN FLOW AS HIGH PRESSURE SLIDES EAST
THURSDAY NIGHT AND FRIDAY. ADDED SOME LIGHT RAIN...DRIZZLE AND FOG
ALONG THE SOUTHERN BLUE RIDGE THURSDAY NIGHT INTO FRIDAY MORNING.
KEPT LIGHT POPS IN THE WEST INTO FRIDAY AFTERNOON AS A WARM FRONT
WILL LIFT NORTHEAST ACROSS THE OHIO VALLEY.
A COLD FRONT APPROACHES FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
INCREASED CHANCES FRIDAY NIGHT INTO SATURDAY FOR CONVECTION.
CONTINUED CHC POPS ON SUNDAY...THEN TAPER OFF SUNDAY NIGHT INTO
MONDAY.
IN GENERAL...FOLLOWED HPCGUIDE FOR TEMPERATURES DURING THE MEDIUM
RANGE. ADJUSTED DEW POINT TEMPERATURES FOR THE WEEKEND WITH THE
SLOWER SOLUTION OF THE FRONT.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WERE OBSERVED AT ALL TAF SITES AT 11Z (6 AM EST).
HOWEVER...A STRONG LOW LEVEL JET HAS DEVELOPED DURING THE PRE-DAWN
HOURS THAT HAS RESULTED IN LLWS FOR ALL TAF SITES EXCEPT KDAN AND
KBLF. THESE WIND SHEAR CONDITIONS WILL PERSIST UNTIL DEEPER MIXING
OCCURS BY MID-MORNING.
SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME WIDESPREAD DURING
THE AFTERNOON...WITH PRECIPITATION POTENTIALLY IMPACTING KBLF AND
KLWB PRIOR TO 18Z. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 KTS...AND VERY HEAVY
RAIN WHICH WILL TEMPORARILY REDUCE SURFACE VISIBILITIES TO LESS
THAN A HALF MILE. GRADIENT WINDS WILL ALSO BE GUSTY DURING THE
AFTERNOON AS THE LOW PASSES OUR REGION. EXPECT WIND SPEEDS IN THE
12KT TO 18KT RANGE...WITH OCCASIONAL GUSTS AS HIGH AS 35KT.
THE COLD FRONT MOVES THROUGH THE REGION DURING MONDAY EVENING...
BRINGING A NORTHWESTERLY WIND SHIFT. WIND GUSTS WILL REMAIN
STRONG THROUGH LATE MONDAY EVENING. LOOKING AT THE POSSIBILITY OF
MVFR CEILINGS LINGERING ACROSS SOUTHEAST WEST VIRGINIA THROUGH
EARLY TUESDAY DUE TO RESIDUAL LOW LEVEL MOISTURE BEING PUSHED
UPSLOPE...HOWEVER HIGH PRESSURE WILL CONTINUE TO BUILD IN THROUGH
EARLY TUESDAY... ALLOWING THESE LOW CLOUDS TO SCATTER. EXPECT VFR
CONDITIONS THROUGH THE END OF THE WORKWEEK THEREAFTER.
&&
.CLIMATE...
ABOVE NORMAL TEMPERATURES ARE EXPECTED ON MONDAY. RECORDS COULD BE
BROKEN OR TIED AT BLUEFIELD (66/1976)...BLACKSBURG (73/1996) AND/OR
DANVILLE (76/1962). ROANOKE AND LYNCHBURG HAVE A LONGER PERIOD OF
RECORD AND ALSO HAVE WARMER EXTREMES. BOTH ROANOKE AND LYNCHBURG HAD
THEIR WARMEST FEB 28TH IN 1918...83F AND 80 RESPECTFULLY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR VAZ007-009-015-
016.
NC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR NCZ001>003-
018>020.
WV...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR WVZ042-043-045.
&&
SYNOPSIS...PH
NEAR TERM...NF/PH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...PH/PM
CLIMATE...Hazardous weather outlook, Feb 28, 1:50 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EST MON FEB 28 2011
WVZ042-043-045-011900-
MERCER-SUMMERS-GREENBRIER-
150 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-WVZ044-011900-
ALLEGHANY VA-BATH-MONROE-
150 PM EST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY
RAIN DURING THE REMAINDER OF THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-015-016-011900-
TAZEWELL-SMYTH-GRAYSON-CARROLL-
150 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
THUNDERSTORMS ARRIVING LATER THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES ARE
ALSO POSSIBLE.
IN ADDITION...THERE IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING MOVING REPEATEDLY ACROSS THE SAME
AREAS...WHICH MAY CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-017-018-022>024-011900-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-
ROCKBRIDGE-
150 PM EST MON FEB 28 2011
...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG WITH
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ032>035-043>047-058-059-011900-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
150 PM EST MON FEB 28 2011
...TORNADO WATCH 32 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
MORE LIKELY EARLY THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY
THREAT FROM THESE STORMS...BUT LARGE HAIL...ISOLATED TORNADOES AND
LOCALIZED FLOODING ARE POSSIBLE.
AHEAD OF THESE STORMS...SOUTHWEST WINDS WILL GUST TO 40 MPH THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018>020-011900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
150 PM EST MON FEB 28 2011
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
A LINE OF THUNDERSTORMS ARRIVING LATE THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING STRONG WINDS. HAIL AND ISOLATED TORNADOES
ARE ALSO POSSIBLE.
IN ADDITION...THERE IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON
AND EVENING MOVING REPEATEDLY ACROSS THE SAME AREAS...WHICH MAY
CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-011900-
STOKES-ROCKINGHAM-CASWELL-
150 PM EST MON FEB 28 2011
...TORNADO WATCH 33 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND MORE
LIKELY THIS EVENING. STRONG WINDS WILL BE THE PRIMARY THREAT
FROM THESE STORMS...BUT HAIL AND ISOLATED TORNADOES ALONG WITH
LOCALIZED FLOODING ARE POSSIBLE.
AHEAD OF THESE STORMS...SOUTHWEST WINDS WILL GUST TO 40 MPH THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 28, 11:14 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 AM EST MON FEB 28 2011
VAZ014-017-018-022>024-033>035-281715-
AMHERST VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
MONTGOMERY VA-ROANOKE VA-ROCKBRIDGE VA-
1114 AM EST MON FEB 28 2011
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...BOTETOURT...
CRAIG...FLOYD...FRANKLIN...MONTGOMERY...ROANOKE AND ROCKBRIDGE
COUNTIES...
AT 1110 AM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF ROCKBRIDGE BATHS TO 7 MILES NORTH OF RADFORD...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH...AND PEA-SIZED HAIL ARE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL BE NEAR LEXINGTON AND NEW CASTLE AROUND 1130
AM...BLACKSBURG...ROANOKE...AND NATURAL BRIDGE AROUND 1145...
AMHERST...BEDFORD...AND FLOYD AROUND NOON.
LAT...LON 3789 7915 3781 7917 3754 7887 3739 7907
3745 7926 3715 7939 3689 8029 3702 8045
3699 8054 3700 8055 3720 8051 3723 8062
3731 8044 3742 8048 3751 8029 3757 8032
3765 8002 3780 7983 3776 7968 3808 7948Special weather statement, Feb 28, 12:19 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EST MON FEB 28 2011
VAZ033>035-045>047-281800-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
FRANKLIN VA-
1219 PM EST MON FEB 28 2011
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL AND FRANKLIN COUNTIES...
AT 1215 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTHEAST OF BUCHANAN TO 6 MILES SOUTHEAST OF ROANOKE...MOVING EAST
AT 50 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL PASS THROUGH LYNCHBURG...BEDFORD...AND ACROSS
SMITH MOUNTAIN LAKE BETWEEN 1230 AND 100 PM...THEN ACROSS
BUCKINGHAM...APPOMATTOX...AND ALTAVISTA BETWEEN 100 PM AND 130 PM.
LAT...LON 3746 7871 3734 7860 3720 7883 3703 7890
3705 7919 3713 7925 3701 7948 3713 7966
3713 8008 3716 7992 3741 7981 3749 7967
3745 7959 3762 7944 3755 7936 3764 7894
3754 7884 3769 7870 3775 7842 3770 7826
PEMSpecial weather statement, Feb 28, 12:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EST MON FEB 28 2011
NCZ003-004-VAZ016-017-032-033-043-281815-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-
1234 PM EST MON FEB 28 2011
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
HENRY...PATRICK...STOKES AND SURRY COUNTIES...
AT 1228 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF PILOT TO ALLISONIA TO GALAX CITY...MOVING SOUTHEAST AT
50 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR ENDICOTT AROUND 1245 PM...FAIRY STONE STATE
PARK AROUND 100 PM AND HORSE PASTURE AROUND 115 PM.
LAT...LON 3627 8044 3665 8091 3664 8092 3667 8095
3668 8094 3672 8096 3702 8043 3700 8042
3702 8041 3701 8039 3702 8035 3704 8032
3675 7976 3649 8008
PCSpecial weather statement, Feb 28, 1:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EST MON FEB 28 2011
VAZ017-033-034-043>045-281845-
BEDFORD VA-CAMPBELL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
111 PM EST MON FEB 28 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...CAMPBELL...FLOYD...
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...
AT 104 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM BENT
MOUNTAIN TO 5 MILES EAST OF CALLANDS...MOVING EAST TO NORTHEAST AT
50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR MONETA AROUND 130 PM.
LAT...LON 3705 7909 3675 7978 3704 8033 3715 8000
3714 7996 3718 7991 3729 7955
PCSpecial weather statement, Feb 28, 1:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EST MON FEB 28 2011
NCZ002-003-VAZ015-016-281900-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
133 PM EST MON FEB 28 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON
AND SURRY COUNTIES...
AT 128 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
INDEPENDENCE...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GALAX CITY AROUND 150 PM AND GLADESBORO
AROUND 200 PM.
LAT...LON 3648 8132 3654 8134 3675 8130 3676 8122
3676 8119 3677 8116 3677 8109 3679 8108
3686 8074 3669 8059 3640 8073
PCSpecial weather statement, Feb 28, 1:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EST MON FEB 28 2011
NCZ001>003-018-019-281945-
ALLEGHANY NC-ASHE NC-SURRY NC-WATAUGA NC-WILKES NC-
159 PM EST MON FEB 28 2011
...A FEW STRONG THUNDERSTORMS WILL AFFECT PARTS OF
ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES COUNTIES...
AT 150 PM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF SUGAR GROVE...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FLEETWOOD...DEEP GAP...AND BALDWIN AROUND 205
PM...CASCADE FALLS...IDLEWILD...SUMMIT...AND MOUNT JEFFERSON AROUND
210 PM...GLENDALE SPRINGS...OTHELLO AND AND MAPLE SPRINGS AROUND 215
PM.
LAT...LON 3636 8178 3634 8174 3635 8173 3637 8174
3643 8158 3647 8115 3640 8081 3624 8085
3624 8087 3617 8087 3609 8108 3612 8182
3632 8188Thunderstorm Wind, Watauga
- When
- February 28, 2:00 PM EST
- Where
- Watauga County, 1.78 mi SW of Foscoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -81.790
A possible microburst downed a number of trees 10 to 12 inches in diameter at the Grandfather Mountain Community Center. One tree fell on the building, shingles were blown off the roof and a wheelbarrow blown 200 yards.
Hail, Ashe
- When
- February 28, 2:15 PM EST
- Where
- Ashe County, Fleetwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -81.520
Hail, Wilkes
- When
- February 28, 2:45 PM EST
- Where
- Wilkes County, 5 mi SE of Traphill
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.299, -80.966
Hail, Surry
- When
- February 28, 3:00 PM EST
- Where
- Surry County, 4 mi SE of Dobson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.359, -80.669
Quarter-size hail covered the ground on Trade Lane.
Hail, Surry
- When
- February 28, 3:05 PM EST
- Where
- Surry County, Ararat
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.400, -80.570
Hail, Surry
- When
- February 28, 3:10 PM EST
- Where
- Surry County, Pilot Mtn
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -80.470
Hail, Stokes
- When
- February 28, 3:15 PM EST
- Where
- Stokes County, 2.62 mi WSW of Moores Spgs
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.410, -80.390
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285556, 285558, 285551, 285507, 285552, 285553, 285557.